Home > Journals > Minerva Gastroenterologica e Dietologica > Past Issues > Minerva Gastroenterologica e Dietologica 2007 December;53(4) > Minerva Gastroenterologica e Dietologica 2007 December;53(4):383-6

CURRENT ISSUE
 

ARTICLE TOOLS

Reprints

MINERVA GASTROENTEROLOGICA E DIETOLOGICA

A Journal on Gastroenterology, Nutrition and Dietetics


Indexed/Abstracted in: CAB, EMBASE, PubMed/MEDLINE, Scopus, Emerging Sources Citation Index


eTOC

 

CASE REPORTS  


Minerva Gastroenterologica e Dietologica 2007 December;53(4):383-6

language: English

Clostridium difficile-associated disease with lethal outcome in a 77-year-old woman. A case report

Pekova L. 1, Shomov G. 2, Mladenova I. 1, Pellicano R. 3

1 Department of Hygiene Infectious Diseases and Epidemiology Medical Faculty Tracian University Stara Zagora, Bulgaria
2 Department of Patology Regional Hospital Prof. St. Kirkovitch Stara Zagora, Bulgaria
3 Department of Gastro-Hepatology Molinette Hospital, Turin, Italy


PDF  


Clostridium difficile-associated disease (CDAD) ranges in severity from mild diarrhoea to fulminant colitis and death. Antimicrobial use is the primary risk factor for development of CDAD. C. difficile typically affects older or severely ill patients, hospitalized or residents in long-term-care facilities. We report a case of CDAD in a 77-year-old woman operated on for cholecystitis calculosa and treated with cephalosporins and aminoglycosides. Symptoms and signs of CDAD were watery diarrhoea, mucus stool, high fever and, weakness. Sigmoidoscopy was provided on the second day after hospitalization. It revealed diffuse pseudomembranes throughout the distal colon, confirming C. difficile infection. Antimicrobial agents administered at the admission were stopped and treatment with oral vancomycin, metronidazole and famotidine was initiated. Despite this the patient’s status worsened and she died because of cardiogenic shock.

top of page

Publication History

Cite this article as

Corresponding author e-mail